Search in the Abstract Database

Search Abstracts 2016

* = Presenting author

P564 Ipilimumab-induced colitis: clinical, endoscopic, and histological characteristics

S. I. Siakavellas*1, G. Bamias1, I. Delladetsima2, M. Perdiki2, M. Gizis1, G. L. Daikos3, H. Gogas3

1Laikon Hospital, Academic Department of Gastroenterology, Athens, Greece, 2Medical School, First Department of Pathology, Athens, Greece, 3Laikon General Hospital, First Department of Internal Medicine, Athens, Greece

Background

Ipilimumab is a monoclonal antibody approved for use in the treatment of metastatic melanoma. It binds to cytotoxic T lymphocyte antigen 4, thus inhibiting co-stimulatory signals for lymphocytes. The function of Tregs is affected by ipilimumab administration. This may lead to derangement of intestinal mucosal homeostasis and development of colitis in a substantial proportion of patients. In this study, we present our experience on ipilimumab-induced colitis at our institution.

Methods

A retrospective observational analysis was conducted to identify patients with gastrointestinal symptoms after receiving treatment with ipilimumab because of refractory metastatic melanoma in the oncology unit of our hospital from October 2011 to October 2015. All relevant clinical, endoscopic, and histological data were recorded, as well as the management and outcomes.

Results

We identified 9 patients (6 male, age 54.6 yr, 37–79 [mean, range]) with significant gastrointestinal symptoms after ipilimumab administration. All patients had diarrhoea; 3 (33%) also had fever; and 5 (56%) abdominal pain. The mean grade of diarrhoea observed in this cohort was 2.4 (range 1–4).The mean number of ipilimumab doses before the development of side effects was 2.5 (range 1–4), whilst time from last ipilimumab dose to colitis symptoms varied considerably (mean: 4.3 wk, range 1–8). Endoscopy was performed in all patients, revealing mucosal ulceration in 6 patients (67%), whereas 3 patients exhibited mild oedema and loss of the normal vascular pattern. In 1 patient, significant stenosis of the lumen was observed. Inflammatory lesions were located mostly in the left colon (n = 5, 56%) but in 3 patients, there was pancolonic involvement. Inflammation was also noted in the terminal ileum in 2 patients (22%). Biopsies were obtained from all 9 patients, and histological review revealed colitis, which was IBD-like in all but 1 occasions. Colitis was characterised as severe in 3 patients. In 5 patients, colitis was diffuse; in 1 non-specific; and in the rest focal. Cellular infiltrates consisted primarily of lymphocytes and plasma cells with small number of eosinophils present. Cryptitis and crypt abscesses were universal findings, along with mucus depletion and crypt elongation. All patients were managed initially with high doses of steroids. In 3 patients infliximab was given because of steroid-refractory diarrhoea, with significant improvement of their symptoms.

Conclusion

Ipilimumab-induced colitis is an increasingly encountered clinical entity. Clinicians should be alert to the possibility of ipilimumab colitis that may mimic not only endoscopically but also histologically IBD. Prompt recognition and early, aggressive management of this adverse effect is essential to optimise patient outcomes.